Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 163, NWS Bismarck, ND

August 25, 2002Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 25, 2002, 9:13 PM CDT for Ward County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2002, 9:13 PM CDT (02:13 UTC)
Expired
Aug 25, 2002, 10:15 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1311 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1311 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2659 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS53 KBIS 260213
SVRBIS
NDC101-260315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
913 PM CDT SUN AUG 25 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF MINOT

* UNTIL 1015 PM CDT

* AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 24 MILES WEST OF MINOT TO 19
  MILES SOUTH OF MINOT...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MINOT AT 945 PM CDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE 
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

LAT...LON 4805 10189 4786 10150 4786 10118 4840 10107
          4846 10182 4830 10193

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:45 PM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Aug 25, 2:45 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT SUN AUG 25 2002

A WEAK TROUGH ALOFT WILL LIKELY GENERATE SINGLE CELLED THUNDERSTORMS
WITH SLOW MOVEMENT IN MAX HEATING LATE THIS AFTERNOON AND EVENING.
THE BEST CHANCE IS IN NORTHWEST ND NEAR THE TROUGHS AXIS. A WEAK
VORTICITY LOBE ROTATING AROUND THE NOSE OF THE TROUGH WILL INCREASE
THE CHANCE OF THUNDERSTORMS BY MIDNIGHT. THEN THE FLOW
WILL BECOME WESTERLY OVER ND AS THE DEEPEST PART OF THE TROUGH MOVES
INTO CANADA. SURFACE LOW PRESSURE AND SHORT WAVES ALOFT
WILL MAINTAIN A CHANCE OF THUNDERSTORMS THROUGH MONDAY NIGHT. FAVORABLE
SHEAR IS LIKELY TO DEVELOP IN THE SOUTHERN PART OF FORECAST AREA LATE
MONDAY TO BRING A CHANCE OF STRONG ORGANIZED THUNDERSTORMS. THE
UPPER FLOW TILTS SOUTHWEST TUESDAY WITH THE DEVELOPMENT OF A WEAK
INVERTED SURFACE TROUGH.

FOR EXTENDED PERIOD...THE MRF MAINTAINS A PERSISTENT UPPER SOUTHWEST
FLOW WITH A CONTINUING SERIES OF SHORT WAVES. A SOUTHERLY SURFACE
FLOW WILL ALSO HELP KEEP DEWPOINTS ABOVE 50 DEG FOR A CHANCE OF MORE
THUNDERSTORMS.

.BIS...NONE.
LM

In the hours before

Special weather statement, Aug 25, 7:03 PM CDT, 2 hours 10 minutes before
NDZ009-017-260100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
702 PM CDT (602 PM MDT) SUN AUG 25 2002

AT 700 PM CDT (600 PM MDT) LOCAL RADAR INDICATED A LARGE AREA OF
THUNDERSTORMS OVER WILLIAMS AND MCKENZIE COUNTIES...STRETCHING
ROUGHLY FROM BONETRAIL TO GRASSY BUTTE. THE STORMS ARE MOVING
NORTHEAST AT 15 MPH. SMALL HAIL...WIND GUSTS TO 45 MPH...DANGEROUS
LIGHTNING AND PERIODS OF HEAVY RAIN ARE POSSIBLE WITH THESE STORMS
OVER THE NEXT HOUR. USE CAUTION IF OUTDOORS...ESPECIALLY IN LOW
LYING AREAS WHERE MINOR FLOODING MAY OCCUR. STAY TUNED TO NOAA
WEATHER RADIO FOR FURTHER UPDATES.

THOMSON
Local storm report, Aug 25, 8:09 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

809 PM CDT SUN AUG 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0730 PM    BOWBELLS                  ND   .75 INCH HAIL

08/25/02   BURKE                          REPORTED BY COOPERATIVE

                                          OBSERVER.
Local storm report, Aug 25, 8:12 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

812 PM CDT SUN AUG 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0745 PM    KENMARE                   ND   .75 INCH HAIL

08/25/02   WARD                           REPORTED BY STORM

                                          SPOTTER.
Special weather statement, Aug 25, 8:13 PM CDT, 1 hour before
NDZ001-009-260215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
813 PM CDT (713 PM MDT) SUN AUG 25 2002

AT 810 PM CDT (710 PM MDT) LOCAL RADAR INDICATED A LARGE AREA OF
SHOWERS AND THUNDERSTORMS OVER WILLIAMS COUNTY...STRETCHING
ROUGHLY FROM BONETRAIL TO TIOGA. THE STORMS ARE MOVING NORTHEAST AT
15 MPH AND WILL SOON MOVE INTO SOUTHERN DIVIDE COUNTY. SMALL
HAIL...WIND GUSTS TO 45 MPH...DANGEROUS LIGHTNING AND PERIODS OF
HEAVY RAIN ARE POSSIBLE WITH THESE STORMS OVER THE NEXT HOUR. USE
CAUTION IF OUTDOORS...ESPECIALLY IN LOW LYING AREAS WHERE MINOR
FLOODING MAY OCCUR. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER
UPDATES.

THOMSON
Local storm report, Aug 25, 8:18 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

818 PM CDT SUN AUG 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0815 PM    6 NE TOLLEY               ND   .75 INCH HAIL

08/25/02   RENVILLE                       REPORTED BY PUBLIC.
Local storm report, Aug 25, 8:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

852 PM CDT SUN AUG 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0845 PM    SHERWOOD                  ND   .75 INCH HAIL

08/25/02   RENVILLE                       REPORTED BY COOPERATIVE

                                          OBSERVER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:24 PM CDTSevere Thunderstorm WarningBISRenville, Ward66 min
Aug 25, 8:34 PM CDTSevere Thunderstorm WarningBISRenville56 min
Aug 26, 11:21 AM CDTSevere Thunderstorm WarningBISSioux54 min
Aug 26, 2:48 PM CDTSevere Thunderstorm WarningBISKidder57 min
Aug 26, 3:24 PM CDTSevere Thunderstorm WarningBISWells66 min
Aug 26, 4:24 PM CDTSevere Thunderstorm WarningBISBurke51 min
Aug 26, 4:47 PM CDTSevere Thunderstorm WarningBISRenville, Ward58 min
Aug 26, 5:05 PM CDTSevere Thunderstorm WarningBISWells55 min
Aug 26, 5:43 PM CDTSevere Thunderstorm WarningBISMcHenry62 min
Aug 26, 5:45 PM CDTSevere Thunderstorm WarningBISRenville60 min
Aug 26, 6:19 PM CDTSevere Thunderstorm WarningBISBottineau56 min
Aug 26, 6:47 PM CDTSevere Thunderstorm WarningBISRenville28 min
Aug 26, 6:50 PM CDTSevere Thunderstorm WarningBISMcHenry55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.